Monday, August 15, 2005

Per Barbara's Comment: On DuoNeb

Thanks to everyone for your comments on the last post. I really appreciate your views and questions!

Barbara -- regarding your DuoNeb question...

Would any of you reading this know if DUONEB can cause sinus problems??? My
father is in bad shape and his ENT doc is a major a** and dont seem to care
since his insurance ends on 8-25. So he seems to think that the duoneb might
have caused him sinus infection (that drains into his lungs) after he had to use
his nebulizer with a mask. And believe me, he went thru all the possible
traetments and the doctor (not ENT) says he dont know whatelse to do. Any
suggestions?? Would really appreciate it....

I do know that DuoNeb is NASTY stuff. My son needs that and/or its MDI companion, Combivent, when his attacks are bad, but even our peds. pulm. tries to limit the amount he gets. It's never more than every other dose (alternating w/ albuterol) and never more than a 36-hour course.

You can find info on the side effects of DuoNeb here, at, and at DuoNeb's own site. I didn't see anything about sinus infections as a side effect. (I did some quick news searches, too.)Asthma attacks were listed as a side effect though...


You might want to try posting on the asthma boards at and yes, BabyCenter. There are some really knowledgeable folks who know wayyy more than me. Some of them are even medical professionals, which I certainly am not. There's also tons of great info at and the American Lung Association's site.

Good luck with your Dad. I hope you're able to get the information you need -- and of course, the treatment, to get him well.

(Also, special thanks to Cheryl and littleguysmommy for your advice & support. You guys rule!)

1 comment:

Anonymous said...

Hi there...hope this helps. I am a respiratory therapist and as far as I know, Duoneb does not contribute to sinus infections. The one thing that could possibly be causing the infections is the nebulizer itself. If not properly washed or replaced in a timely manner, they can harbor bacteria which in turn might be causing the infections. In the hospital we throw them out every other day but in the home environment they recommend washing them (not my preferred choice, our faucets also harbor little buggies). I would recommend replacing the neb and not taking the neb apart to place the medications in it, drop the meds in from the top. Opening the neb up to the environment can potentially nebulize things you don't want nebulized and sending them right to the sinuses and lungs. Hope this helps... the person who referred to Duoneb as nasty stuff, I think you might have it confused with some other nebulized drug. Duoneb is just albuterol and atrovent(ipratropium bromide) combined, I've been second hand breathing the stuff for 15 yrs....and I'm just fine. It's the inhaled steroids that can have horrible side-effects. Albuterol can hype the kids out and make you a little shakey, basically it's a stimulant of sorts, that's how it dialates the airways. It's a benign side-effect with no long term effects.
Hope this helps.....